Wyoming, 2022

High Wind in Wyoming, March 11 to 12, 2022

March 11 to 12, 2022 · NWS CYS · 5 events in 5 counties and zones

Strong winds impacted the wind prone areas of southeast Wyoming 11 and 12 March 2022. Strong winds created blowing and drifting snow that impacted both Interstates 80 and 25.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds impacted the wind prone areas of southeast Wyoming 11 and 12 March 2022. Strong winds created blowing and drifting snow that impacted both Interstates 80 and 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 11, 3:19 PM MST, 57 minutes earlier.

Area forecast discussion, Mar 11, 3:19 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
319 PM MST Fri Mar 11 2022

.SHORT TERM...(This evening through Saturday)
Issued at 318 PM MST Fri Mar 11 2022

Key Messages:

1) High Wind Warnings in place for wind prone areas now with
additional areas valid tonight through Saturday evening. 50 to 70
mph wind gusts likely in these areas, especially overnight through
early Saturday afternoon as the main window. Risk of blow offs
and blow overs will be present for light, high profile vehicles,
especially with recent snowfall. Winds will decrease late
Saturday night into Sunday morning.

2) High to elevated winds across southeast Wyoming and portions of
Nebraska Panhandle will cause areas of blowing snow resulting in
local drops in visibility. Please use caution if traveling
overnight and tomorrow.

Weather Details:

The previous High Wind Watch was upgraded to a High Wind Warning
for central Laramie County starting this evening through Saturday
afternoon. Cheyenne proper will be marginal in receiving 58+
mph but areas just north to Bear Creek and just west of town could
reach these thresholds. Overall confidence is medium on High
Winds at KCYS. Sub-synoptic scale factors for the high wind will
be a tight pressure gradient occurring across WY as a result of a
high pressure across CO/ID and a surface low in the Dakotas.
Furthermore, H7 to H8 winds will increase upwards of 40 to 65
knots in localized areas across the typical wind prone locations
this evening and through the day tomorrow. Subsidence looks
adequate, lapse rates look decent but not great, but enough mixing
per soundings support 55-65 mph to locally 70mph being realized
at the surface. NAM soundings were slightly less robust in higher
winds closer to the surface and above the inversion layer that
will be tough to break tomorrow. GFS is more bullish in higher
winds just below the inversion and could more readily support high
winds occurring. SPC HREF ensemble means also support high wind
signal across the highlighted areas and gave enough of a nudge to
upgrade Central Laramie County zone.

Given the high to elevated winds, the question will be how well
does the snow crust over with the above freezing temperatures and
higher March sun angle tomorrow for blowing snow impacts? Blowing
snow could be more impactful overnight and early Saturday morning
and possibly ease through the afternoon as temperatures increase.
Blowing snow will still be likely but the amount of loftedness may
decrease through the day to stick closer to the ground. Will
closely monitor visibility trends for any additional products that
might be needed. Winds will ease into Sunday but still remain
elevated as weak H5 ridging shifts over the region.

As a result of the higher winds comes warmer temperatures then
recorded the previous two nights. Lows overnight should mostly
stay above zero and warm well into the 30s and 40s Saturday with
the downsloping wind effects. An extremely isolated snow shower
can't be ruled out in the mountains tonight with some limited
accumulation at an inch or less but overall impacts will be
minimal in that regard.

.LONG TERM...(Sunday through Thursday)
Issued at 330 AM MST Fri Mar 11 2022

Winds easing through the morning hours Sunday with Craig to Casper
850/700mb height gradients dropping to 38/40mtrs respectively by
21Z Sunday. Still will be a breezy day with blowing snow for much
of southeast Wyoming during the morning hours. A low pressure
system moves into northern Utah and eventually into southwestern
Colorado Sunday afternoon that looks to bring some snow to
southern and southwestern Carbon County. Other locations remain
dry.

700mb temperatures remain cold through Monday with -2 to -4C
Monday across much of the CWA. By Tuesday though...700mb
temperatures are forecast up near +4C. Could see very nice
temperatures across the CWA Tuesday with mid 60s in the Panhandle
and widespread 50s across southeast Wyoming.

Next cold front moves into the area Wednesday through the day with
falling temperatures as 700mb temperatures fall to -6C. Will be
increasing snow chances as this front comes through with ECMWF
more bullish on QPF over the GFS. Hopefully...they come more in
line with each other as we get closer to the event.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1044 AM MST Fri Mar 11 2022

VFR conditions with mostly clear skies across southeast Wyoming
and the Nebraska panhandle. Wind gusts are beginning to increase
this afternoon with gusts 30 to 40 knots likely in southeast
Wyoming and 20 to 25 knots in the Nebraska panhandle. A brief lull
in winds this evening before the winds increase again near
midnight tonight. Similar conditions expected tomorrow.

&&

.FIRE WEATHER...
Issued at 318 PM MST Fri Mar 11 2022

Minimal fire weather concerns with fairly widespread snow pack in
place. This snow pack will keep humidity high and temperatures
cold through the weekend. Expect strong winds in the wind prone
areas of southeast Wyoming through Saturday before they ease
Sunday. Warming temperatures next week will likely melt the snow
pack at lower elevations as temperatures climb into the 60s across
the Nebraska Panhandle and 50s in southeast Wyoming. More snow on
the way though Wednesday.
&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 PM MST Saturday for WYZ110.

     High Wind Warning from 8 PM this evening to 11 PM MST Saturday
     for WYZ106-116-117.

     High Wind Warning from 11 PM this evening to 5 PM MST Saturday
     for WYZ118.

NE...None.
&&

SHORT TERM...JSA
LONG TERM...GCC
AVIATION...LK
FIRE WEATHER...GCC
Hazardous weather outlook, Mar 11, 3:22 PM MST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
322 PM MST Fri Mar 11 2022

WYZ106-110-116>118-122230-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
322 PM MST Fri Mar 11 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A High Wind Warning is in effect. Significant blowing snow could
produce near ground blizzard conditions with visibility reductions
to under one quarter mile at times.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A High Wind Warning is in effect. Significant blowing snow could
produce near ground blizzard conditions with visibility reductions
to under one quarter mile at times through Saturday evening.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>105-107-109-111>115-122230-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
322 PM MST Fri Mar 11 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Gusty winds are expected to increase tonight into Saturday.
Blowing snow may reduce visibility at times.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong winds and blowing snow will continue Saturday and will start
to die down Saturday night.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-122230-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Goshen County-
East Laramie County-
322 PM MST Fri Mar 11 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Breezy to windy conditions expected Saturday with some patchy
blowing snow possible in the morning.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
March 11, 4:16 PM MST to March 12, 4:06 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Numerous WYDOT weather sensors along Interstate 80 between Laramie and Rawlins reported wind gusts in excess of 58 mph. Maximum wind gust of 76 mph reported at Cooper Cove 7 miles east-southeast of Arlington.

High Wind, Central Laramie County

When
March 11, 11:20 PM MST to March 12, 4:22 PM MST
Where
Central Laramie County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

WYDOT site at Bear Creek on Interstate 25 reported continuous wind gusts in excess of 58 mph through the indicated time.

High Wind, Central Laramie Range and Southwest Platte County

When
March 11, 11:24 PM MST to March 12, 5:12 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT site at Bordeaux on Interstate 25 reported wind gusts in excess of 70 mph through much of the period.

High Wind, South Laramie Range

When
March 12, 1:04 AM MST to 8:48 AM MST
Where
South Laramie Range forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Numerous WYDOT and UPR wind sensors in the South Laramie Range reported wind gusts in excess of 58 mph.

High Wind, South Laramie Range Foothills

When
March 12, 1:12 AM MST to 11:33 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Two WYDOT sites and Emkay UPR site reported wind gusts in excess of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003305, 1003308, 1003304, 1003306, 1003307.